Font Size
A
A
A

Drug Overdose (cont.)

How Can People Prevent a Drug Overdose?

To prevent accidental overdoses, medications, even over-the-counter pain relievers and vitamins, must be kept in a safe, secure place. Intentional overdoses are harder to prevent, unless the underlying problems are addressed. Unintentional, illicit drug overdose is a serious problem best solved by getting the person away from access to the illicit drug (see Drug Dependence and Abuse).

People with certain mental illnesses need the help of family and friends to assist with medication therapy and to lend social support. Drug abusers also need this same support in order to stay clean and safe.

  • Poison prevention and injury prevention in children is an important task for parents, grandparents, and others who take care of small children. Make your home safe so children do not have access to medications. Accidental poisoning is a leading cause of death in children from the age of 6 months to 5 years.
  • Make sure elderly people understand how to take their medication and can recognize one medicine from another. It may be safest to provide some sort of supervision for seniors in taking medication. Pills can be sorted into small containers and labeled to show the time they are to be taken. Some containers come with clocks that have audible alarms as a reminder to take medications at specific times. Other containers can be filled a week at a time.

What Is the Prognosis for a Drug Overdose?

The prognosis for drug overdose can vary. In many cases, a person who overdoses generally recovers completely and without lasting physical disability.

  • Some serious drug overdoses are fatal, even with appropriate and timely treatment.
  • Some drugs can cause transient damage to certain organ systems. Improvement is noted first in the hospital and then at home. However, some overdoses can cause permanent damage to certain organ systems. The liver and the kidneys are two organ systems at high risk.
  • Brain damage resulting from suppression of lung and heart function is generally permanent.
  • If the mental health problems that led to an intentional overdose are not addressed, then the person remains at risk for repetitive drug overdoses. Multiple overdoses can have a cumulative effect on some organ systems and lead to injury and organ failure. Sometimes this effect is not recognized until later in the person's life.
Medically Reviewed by a Doctor on 10/25/2016

Must Read Articles Related to Drug Overdose

Acetaminophen Poisoning  (Tylenol)
Acetaminophen (Tylenol) Poisoning Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Aspirin Poisoning
Aspirin Poisoning Aspirin poisoning is either accidental or intentional. Symptoms of learn more >>
Barbiturate Abuse
Barbiturate Abuse Barbiturates are a group of drugs in the class of drugs known as sedative-hypnotics, which generally describes their learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Drug Overdose:

Drug Overdose - Experience

What happened when you experienced a drug overdose?

Drug Overdose - Treatment

Please describe the treatment(s) you received for a drug overdose.

Drug Overdose - Symptoms

What symptoms did you experience with a drug overdose?


Read What Your Physician is Reading on Medscape

Injecting Drug Use »

The hypodermic syringe was invented in the mid-1800s. By the late 1800s and early 1900s in the United States, the public could purchase hypodermic needles and syringes legally, and opiates and cocaine were widely available.

Read More on Medscape Reference »


Medical Dictionary